North Carolina, 2002Lightning Strike in North Carolina, June 14, 2002
June 14, 2002 · NWS ILM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 14, 6:05 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 14, 6:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT FRI JUN 14 2002
WILL UPDATE ZFP AND CWF FOR EXPIRATION OF SVR TSTM WATCH AT 7 PM.
MOST TS ACTIVITY IN ROBESON AND BLADEN COUNTIES AT THIS TIME...WITH
ANOTHER CLUSTER ABOUT TO ENTER MY NRN TIER OF COUNTIES. WILL BUMP
POPS TO 70 THERE AND MAINTAIN GOING 60 POP ELSEWHERE. STORMS ARE
NOT IMPRESSIVE ON SURROUNDING RADARS (KLTX REMAINS DOWN)...BUT SHAPE
HAS BEEN A BIT SUSPICIOUS. WILL HOLD MENTION OF ISOLATED
SVR...MAINLY IN INLAND COUNTIES.
STILL A SMATTERING OF STORMS ACROSS SC ASSOCIATED WITH PRE FRONTAL
TROF. ACTUAL COLD FRONT IS NOT WELL DEFINED. OTHER THAN TWEAKS FOR
ONGOING WX WILL NOT CHANGE MUCH IN THE ZONES.
RAS
PREVIOUS DISCUSSION (140 PM) FOLLOWS
-----------------------------------------------------
SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A PORTION OF
SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA TIL 700 PM.
ACTIVITY THIS EVENING SHOULD BE IN ASSOCIATION WITH PRE-FRONTAL
TROUGH/DIFFERENTIAL HEATING BOUNDARY. MSAS INDICATING STRONG
INSTABILITY AND SURFACE MOISTURE FLUX CONVERGENCE RIGHT ALONG COAST
WITH A MUCH WEAKER MAXIMA DOWN AROUND CAE.
A STRONG SHORT WAVE IS LIFTING NORTHEAST WELL OFF THE COAST OF
GEORGIA AND SOUTH CAROLINA AND SUBSIDENCE/DRYING IN ITS WAKE MAY
INHIBIT WIDESPREAD CONVECTION THIS EVENING.
HOWEVER...GIVEN MAGNITUDE OF INSTABILITY AND WITH SURFACE BOUNDARY
TO HELP FOCUS CONVECTION AND SLIGHT COOLING/DRYING ALOFT WILL
MAINTAIN LIKELY POP. CONVECTION SHOULD DEVELOP VIRTUALLY OVERHEAD.
AVN HAS STRONGEST WINDS ALOFT...NEAR 40 KT. COULD BE ISOLATED WIND
DAMAGE BUT LARGE HAIL MAY BE MORE OF A THREAT WITH WET BULB ZEROS
NEAR 10000 FT.
COLD FRONTAL PASSAGE TONIGHT BETWEEN 06Z AND 10Z. SHORTWAVE RIDGE
FOLLOWS FOR SATURDAY AND SATURDAY NIGHT.
LONGWAVE UPPER TROUGH PERSISTING ALONG EAST COAST INTO EARLY NEXT
WEEK. A WEAK SURFACE TROUGH IS EXPECTED TO APPROACH THE AREA SUNDAY
SUNDAY NIGHT AND MOVE SLOWLY OFF THE COAST MONDAY AND MONDAY NIGHT.
WILL KEEP POPS OUT THROUGH SUNDAY NIGHT AS NOT LOOKING AS IF
MOISTURE DEEP ENOUGH TO WARRANT POPS WITH DEEP WEST OR WEST
SOUTHWEST FLOW.
UPPER FLOW BECOMES PROGRESSIVELY NORTHWEST MONDAY AND MONDAY NIGHT.
DECENT OMEGA AND INSTABILITY COUPLED WITH APPROACH OF H5 SHORTWAVE
TROUGH MONDAY AND MONDAY NIGHT WARRANTS A SMALL POP.
HIGH PRESSURE BUILDING ACROSS THE AREA FROM NORTHWEST TUESDAY AND
PASSING NORTH OF THE AREA AND OFFSHORE WEDNESDAY BUT STILL RIDGING
BACK TO THE COAST THURSDAY AND FRIDAY.
MARINE: SEAS 2 TO 4 FT AND BUOYS INDICATING SOUTHWEST WIND 15 KT.
GRADIENT WILL TIGHTEN UP THIS EVENING AHEAD OF BOUNDARY BUT NOT
EXPECTING WIND AND SEAS TO BREECH SMALL CRAFT ADVISORY THRESHOLD.
WILL MENTION HIGHER WIND AND SEAS IN THUNDERSTORMS. WIND COMING
AROUND TO WEST AND THEN NORTHWEST ON SATURDAY AND THEN BACK TO
SOUTHWEST ON SUNDAY.
FCSTID = 27
PRELIMINARY NUMBERS
ILM 72 89 64 87 / 60 10 0 10
LBT 68 89 61 87 / 30 10 0 10
FLO 68 90 61 88 / 30 10 0 10
MYR 72 86 65 86 / 60 10 0 10
.ILM...
NC...NONE.
SC...NONE.
DIGIORGI
In the hours before
Local storm report, Jun 14, 2:02 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
302 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM BLADENBORO NC WIND DAMAGE
06/14/02 BLADEN TREE DOWNREPORTED BY LAW
ENFORCEMENTLocal storm report, Jun 14, 2:15 PM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
315 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM KELLY NC 1.75 INCH HAIL
06/14/02 BLADEN TREES DOWN HIWAY
53/210REPORTED BY LAW
ENFORCEMENTLocal storm report, Jun 14, 2:42 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
342 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM MURRELLS INLET SC 55-60 MPH TSTM WIND GUST
06/14/02 GEORGETOWN HEAVY RAIN VISIBILITY
ESTIMATED AT 1/10 MILE
WINDS GUSTS
ESTIMATEDREPORTED BY
SPOTTERS
CHLocal storm report, Jun 14, 3:29 PM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
429 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM CARVERS CREEK NC .75 INCH HAIL
06/14/02 BLADEN REPORTED BY HAM OPERATOR.
0255 PM KELLY NC WIND DAMAGE
06/14/02 BLADEN TREES DOWN NEAR HWYS 53
AND 210. REPORTED BY
EMERGENCY MANAGER.
0255 PM KELLY NC 1.75 INCH HAIL
06/14/02 BLADEN REPORTED BY EMERGENCY
MANAGER.
0400 PM SOCASTEE SC WIND DAMAGE
06/14/02 HORRY POWERLINES AND TREES DOWN
NEAR PALMETTO POINT.
REPORTED BY 911.
MRSpecial weather statement, Jun 14, 6:00 PM EST, 2 hours before
AMZ250-252-254-256-NCZ096-097-099>101-SCZ033-034-039-046-142319-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
700 PM EDT FRI JUN 14 2002
...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE AT 700 PM EDT...
THE COVERAGE OF STRONG TO SEVERE THUNDERSTORMS HAS DIMINISHED DURING
THE EARLY EVENING. AS A RESULT THE SEVERE THUNDERSTORM WATCH HAS
BEEN ALLOWED TO EXPIRE AT 700 PM EDT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO CONTINUE THIS
EVENING. AN ISOLATED STORM MAY BRIEFLY REACH SEVERE LIMITS WITH
WIND GUSTS TO 60 MPH AND DIME SIZE HAIL...OTHERWISE MOST
THUNDERSTORMS ARE ONLY EXPECTED TO PRODUCE SMALL HAIL...WIND
GUSTS TO 30 MPH AND HEAVY DOWNPOURS.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.
SRP
Lightning, Bladen
- When
- June 14, 8:00 PM EST
- Where
- Bladen County, White Oak
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.614, -78.563 (the zone’s center; the record gives no point)
Lightning struck the Bethlehem United Methodist Church steeple. The steeple was destroyed, and parts of the sanctuary were damaged by water, fire, and smoke.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Colorado, June 14, 2002$24 million · 2.5 in hail · 6 events
- Flash Flood in New York, June 14, 2002$2.0 million · 1 event
- Damaging Wind in North Carolina, June 14, 2002$250,000 · 78 kt wind · 1 event
- Flash Flooding and Damaging Wind in New York, June 14 to 15, 2002$130,000 · 55 kt wind · 4 events
- Damaging Wind in North Carolina, June 14, 2002$100,000 · 70 kt wind · 1 event
- Damaging Wind in Texas, June 14, 2002$75,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Ohio, June 14, 2002$43,000 · 0.75 in hail · 10 events
- Flash Flood in Pennsylvania, June 14, 2002$50,000 · 1 event
- Damaging Wind in North Carolina, June 14, 2002$50,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Alabama, June 14, 2002$23,000 · 1.75 in hail · 5 events
- Lightning Strike in Alabama, June 14, 2002$25,000 · 1 event
- Damaging Wind in Florida, June 14, 2002$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301744.